A 56‐year‐old white man presented to an outlying hospital with abdominal pain, melanotic stool. He had hemoglobin of 14 g/dL, white cell count of 19,000, and platelets count of 879,000. Initially the INR was 2, but he was not on anticoagulants. CT abdomen showed pancolitis and pericolic inflammation. He was commenced on IV antibiotics and IV steroids. He progressively became lethargic then unresponsive and was noted to have left‐sided weakness. MRI of the brain showed multiple subacute cerebral infarcts. INR had increased from 2 to 9. He was then transferred. On examination, he was tachycardic, confused, not obeying commands. Pupils were equal and reactive. Right upper and lower extremities were hypertonic. He had prolonged aPTT, lupus anticoagulant was positive, protein C activity was low. ANA was negative. He also had non‐ST‐elevation myocardial infarction (NSTEMI) complicated with atrial fibrillation. Transthoracic echo showed he had left ventricular ejection fraction of 45% with areas of hypokinesis. A diagnosis of catastrophic antiphospholipid syndrome was made. He was continued on IV corticosteroids, intravenous immunoglobulin was added, and plasmapheresis commenced as well. Carotid Doppler showed chronically occluded left carotid and acute critically occluded right carotid. Because of his recent gastrointestinal bleed, he was not anticoagulated initially. Anticoagulation with IV heparin was commenced after 2 days. He had episodes of gastrointestinal bleed and was transfused as needed. Bleeding stopped, and he slowly improved. He was commenced on oral anticoagulation afterward.
Catastrophic antiphospholipid syndrome (CAPS) is a rare (1%) form of antiphospholipid syndrome. It is characterized by multiple vascular occlusive events, usually affecting small vessels and developing over a short period. Diagnostic criteria includes presence of at least 3 organ or tissue ischemia within a short period. Mortality is 50%. Roughly half these patients have systemic lupus erythematosus (SLE). Precipitating factors include infection, surgery, trauma, neoplasia, anticoagulation withdrawal, obstetric complications, and SLE flare. Treatment include anticoagulation, intravenous corticosteroid, Intravenous immunoglobulin, and plasmapheresis. Gastrointestinal bleed as an initial presentation of CAPS is unique. This presents a treatment challenge considering that anticoagulation could worsen the bleed in the presence of on ongoing thrombotic event. Adequate timing of anticoagulation and monitoring for bleed and blood transfusion were key to this patient's treatment.
As hospitalists we need to have high index of suspicion for early diagnosis of this unique presentation of catastrophic antiphospholipid syndrome. Weighing the risk of massive bleed from systemic anticoagulation against ongoing thrombosis was key in the timing of anticoagulation in this patient
To cite this abstract:Ugbarugba E. Gastrointestinal Bleed As Initial Presentation of Catastrophic Antiphospholipid Syndrome. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 332. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/gastrointestinal-bleed-as-initial-presentation-of-catastrophic-antiphospholipid-syndrome/. Accessed September 18, 2019.